In recent weeks, much has been said about the AstraZeneca vaccine, especially after suspicions that it could be the cause of several cases of thrombi detected in some people who have been vaccinated. But the reality is that both the pharmaceutical company itself and the European Medicines Agency have disassociated this vaccine from these side effects and it has been used again in most European countries.
But despite this, and as many experts have already pointed out, this does not mean that this and also other vaccines are free from causing certain side effects that are particularly striking. Let's look for example at what happened to a man vaccinated with a Janssen dose in the United States.
The man is 74-year-old Richard Terrell. After receiving the vaccine in the state of Virginia, his skin began to react virulently. Much of his skin turned red and even began to fall off in some parts of his body.
He explained it himself in several American media: "It all just happened so fast. My skin peeled off." His situation was not improving but getting worse, so he decided to ask a dermatologist. When the specialist saw the state of his skin, he decided to send him to the emergency department.
The emergency doctors evaluated all the possibilities, but seeing that he had recently been vaccinated, they concluded that this was an extraordinarily rare side effect. This would have been caused by a "frantic" activation of his immune system, which would have reacted to the doses.
Seeing his skin reaction, the medical center reported it to the Center for Disease Control and Prevention (CDC), the organization that monitors the pandemic in the United States. Despite how shocking this case may seem, Richard Terrell recovered after five days in the hospital and then could go back home.
Although Terrell admits that he suffered after taking the vaccine, he explains that he has no regrets and encourages everyone to get it. "I am a big proponent of the vaccine." he told the DailyMail.
The fact is that the vaccine did not only cause the redness of his skin. His hands and skin swelled and turned purple. He explains how "It was stinging, burning and itching," and adds that "Whenever I bent my arms or legs, like the inside of my knee, it was very painful." What he suffered is what dermatologists call "delayed cutaneous hypersensitivity," as it appears days after receiving the vaccine.
Dr. Fnu Nutan, who treated Terrell, explained how they ended up linking his skin reaction to the vaccine. "We made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause," said the American doctor.
And although the images of Richard Terrell may be striking, she insisted that it is a one-off case and that he was shown to have recovered quite quickly. "If you look at the risk for adverse reaction for the vaccine it's really, really low," she insists and Terrell himself encourages everyone to get any vaccine. Finally, she recalled that this type of skin reaction has occurred in people who have received vaccines such as tetanus, chickenpox or MMR (measles, mumps, rubella).
[This is a translation of the original article "No es solo AstraZeneca: La extraña reacción que puede provocar la vacuna de Janssen" published in espanadiario.net]